Utah, 2011Hail and Damaging Winds in Utah, August 13 to 15, 2011
August 13 to 15, 2011 · NWS SLC · 8 events in 5 counties and zones
Several severe thunderstorms formed in Utah in the middle of August, primarily across the northern half of the state. Most of these storms produced strong gusty winds, while a couple produced severe hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Several severe thunderstorms formed in Utah in the middle of August, primarily across the northern half of the state. Most of these storms produced strong gusty winds, while a couple produced severe hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 13, 2:47 PM MST, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 13, 2:47 PM MST, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
347 PM MDT SAT AUG 13 2011
.SYNOPSIS...MOISTURE WILL SPREAD NORTHWARD INTO THROUGH TONIGHT.
A DRIER AIRMASS WILL MOVE IN BEGINNING TOMORROW
AFTERNOON...REMAINING IN PLACE FOR MUCH OF THE WEEK.
&&
.DISCUSSION...SOUTHERLY FLOW HAS DEVELOPED OVER THE FORECAST AREA
THIS AFTERNOON ON THE BACKSIDE OF THE HIGH PRESSURE RIDGE. THIS IS
ALLOWING MONSOONAL MOISTURE TO MAKE ITS WAY INTO THE AREA FROM THE
SOUTH. PW VALUES OF UP TO 0.7 INCHES ARE BEING OBSERVED AS FAR
NORTH AS CENTRAL UTAH. SHOWERS AND THUNDERSTORMS ARE BEGINNING TO
DEVELOP THIS AFTERNOON...PRIMARILY OVER SOUTHERN UTAH. MOST OF THE
INCREASE IN MOISTURE HAS BEEN OBSERVED AT MID AND UPPER
LEVELS...HOWEVER...LEAVING THE LOWER LEVELS DRY. AS A
RESULT...GUSTY WINDS WILL BE THE PRIMARY THREAT WITH SHOWERS AND
THUNDERSTORMS THROUGH THIS EVENING.
GUIDANCE INDICATES THAT THIS RETURN OF MONSOONAL MOISTURE WILL BE
SHORT LIVED...AS A PACIFIC NORTHWEST TROUGH IS PROGGED TO MOVE
ONSHORE TOMORROW...RESULTING IN A MORE WESTERLY FLOW OVER THE
FORECAST AREA BY TOMORROW AFTERNOON. THIS WILL ALLOW DRIER AIR TO
MOVE IN FROM THE WEST...MAKING ITS WAY INTO NORTHERN UTAH AS EARLY
AS TOMORROW AFTERNOON. A THREAT FOR HEAVY RAIN WILL REMAIN OVER
SOUTHEAST UTAH...WHERE PWS WILL REMAIN IN EXCESS OF ONE INCH.
HOWEVER...BEST DYNAMICS FOR CONVECTION WILL BE CLOSER TO THE JET
OVER NORTHERN UTAH. BECAUSE OF THIS...HAVE KEPT AT LEAST SCATTERED
WORDING OVER THE ENTIRE FORECAST AREA TOMORROW AFTERNOON AND
EVENING.
DRIER AIR IS EXPECTED TO MOVE OVER THE FORECAST AREA IN EARNEST ON
MONDAY...REMAINING IN PLACE THROUGH WEDNESDAY AS THE PREVIOUSLY
MENTIONED TROUGH SKIRTS ACROSS THE CANADIAN BORDER. TOWARD THE END
OF THE WORK WEEK...MODELS INDICATE THAT THE RIDGE WILL
FLATTEN...ALLOWING MONSOONAL MOISTURE TO WORK ITS WAY BACK IN.
HOWEVER...MODELS HAVE BEEN INCONSISTENT ON THE TIMING OF THIS
MOISTURE RETURN.
&&
.AVIATION...SURFACE WINDS AT THE SLC TERMINAL ARE EXPECTED TO SWITCH
TO THE NORTHWEST BETWEEN 22Z AND 00Z...WITH A SLIGHT CHANCE THAT
WINDS REMAIN SOUTHERLY THROUGH THE REST OF THE DAY. THERE IS A 20
PERCENT CHANCE THAT SHOWERS OR THUNDERSTORMS WILL IMPACT THE
TERMINAL BETWEEN 02Z AND 10Z...WITH GUSTY ERRATIC WINDS BEING THE
MOST LIKELY IMPACT.
&&
.FIRE WEATHER...SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER
SOUTHWESTERN UTAH AS MOISTURE MAKES ITS WAY INTO THE STATE. MOISTURE
WILL CONTINUE TO MOVE NORTHWARD OVERNIGHT...ALLOWING CONVECTION TO
DEVELOP OVER CENTRAL AND NORTHERN UTAH THIS EVENING. LIGHTNING IS
THE MAIN CONCERN WITH THESE STORMS...AS FUELS ARE CRITICALLY DRY
ACROSS PORTIONS OF THE STATE.
MOISTURE WILL GET PUSHED EASTWARD TOMORROW. HOWEVER...ENOUGH
MOISTURE WILL REMAIN THAT CONVECTION IS EXPECTED TO DEVELOP OVER THE
HIGHER TERRAIN. AGAIN...LIGHTNING WILL BE THE BIGGEST THREAT
ASSOCIATED WITH THESE STORMS. WINDS IN THE VICINITY OF THUNDERSTORMS
WILL BE GUSTY AND ERRATIC.
SOUTHWEST WINDS WILL PICK UP MONDAY AFTERNOON. THERE IS THE
POTENTIAL FOR HAZARDOUS FIRE WEATHER CONDITIONS TO DEVELOP MONDAY.
HOWEVER...ENOUGH UNCERTAINTY EXISTS CONCERNING HOW QUICKLY MOISTURE
IN THE AREA LINGERS...AND SO DID NOT ISSUE A FIRE WEATHER WATCH.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&
PUBLIC...TRAPHAGAN
FIRE WEATHER...HOSENFELD
AVIATION...SCHOENING
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 13, 1:47 AM MST, 16 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
247 AM MDT SAT AUG 13 2011
UTZ001>016-019>021-517-518-WYZ021-141300-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
247 AM MDT SAT AUG 13 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
MOISTURE WILL SURGE INTO UTAH FROM ARIZONA STARTING TODAY. ON
THE LEADING EDGE...DRY THUNDERSTORMS WITH LIGHTNING AND STRONG
OUTFLOW WINDS WILL BE POSSIBLE ACROSS MAINLY SOUTHERN UTAH THROUGH
TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
AS THE MOISTURE CONTINUES TO SURGE NORTHWARD...DRY THUNDERSTORMS
WITH LIGHTNING AND STRONG OUTFLOW WINDS WILL BE POSSIBLE ACROSS
MAINLY NORTHERN UTAH SUNDAY. SOUTH OF INTERSTATE 80...ENOUGH
MOISTURE WILL BE IN PLACE FOR THE POTENTIAL FOR LOCALLY HEAVY
RAINFALL. AS THUNDERSTORM ACTIVITY INCREASES SUNDAY AFTERNOON AND
EVENING...LARGE HAIL AND LOCALLY DAMAGING WINDS WILL BECOME
POSSIBLE.
DRIER CONDITIONS ARE FORECAST HEADING INTO MID WEEK. WHEN
COMBINED WITH AN INCREASE IN WINDS...CRITICAL FIRE WEATHER
CONDITIONS WILL BE POSSIBLE WHERE FUELS HAVE CURED ACROSS FAR
WEST CENTRAL AND SOUTHWEST UTAH MONDAY.
THE THREAT OF ISOLATED THUNDERSTORMS WILL RETURN MAINLY TO THE
HIGHER TERRAIN FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Thunderstorm Wind, Juab
- When
- August 13, 6:00 PM MST
- Where
- Juab County, 4.84 mi S of Mills
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.410, -112.050
The I-15 Northbound at the Sevier River UDOT sensor recorded a maximum wind gust of 66 mph.
Thunderstorm Wind, Tooele
- When
- August 14, 8:00 PM MST
- Where
- Tooele County, 0.52 mi E of Barro
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.730, -113.470
The Interstate 80 sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 58 mph.
Thunderstorm Wind, Tooele
- When
- August 14, 8:50 PM MST
- Where
- Tooele County, 11.1 mi WNW of (Dpg)michael Aaf Dug
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.230, -113.130
The Playa Station sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 68 mph.
Thunderstorm Wind, Tooele
- When
- August 14, 8:55 PM MST
- Where
- Tooele County, 14.78 mi SSW of Arinosa
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.530, -113.750
The North Salt Flats sensor in the Dugway Proving Ground mesonet recorded a wind gust of 58 mph.
Thunderstorm Wind, Davis
- When
- August 14, 9:00 PM MST
- Where
- Davis County, 8.78 mi WSW of Syracuse
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.040, -112.230
The wind sensor at Antelope Island State Park recorded a maximum wind gust of 70 mph.
Thunderstorm Wind, Davis
- When
- August 14, 10:00 PM MST
- Where
- Davis County, 2.69 mi WNW of Syracuse
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.090, -112.120
The Syracuse sensor in the air quality mesonet recorded a wind gust of 65 mph.
Hail, Wayne
- When
- August 15, 2:30 PM MST
- Where
- Wayne County, 2.34 mi SSE of Fruita
- Measured
- 0.75 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 38.250, -111.230
Hail with a diameter of 0.75 inches was reported along the Scenic Drive in Capitol Reef National Park.
Hail, Emery
- When
- August 15, 3:50 PM MST
- Where
- Emery County, 0.53 mi E of Huntington
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 39.330, -110.960
The Emery County Dispatch reported hail with a diameter of 1 inch in Huntington.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood and Hail in Indiana, August 13, 20117 deaths · 43 injured · $998,000 · 1.75 in hail · 28 events
- Hail and Damaging Wind in Illinois, August 13, 2011$2.1 million · 2.5 in hail · 24 events
- Lightning Strike in Louisiana, August 13, 201115 injured · 1 event
- Damaging Winds in Mississippi, August 13, 20111 injured · $256,000 · 70 kt wind · 5 events
- Flash Flooding and Hail in Michigan, August 13, 2011$200,000 · 55 kt wind · 7 events
- Flash Flooding and Flooding in Pennsylvania, August 13 to 14, 2011$200,000 · 7 events
- Damaging Winds in Kentucky, August 13, 2011$35,000 · 60 kt wind · 25 events
- Hail and Damaging Winds in New York, August 13, 2011$60,000 · 52 kt wind · 4 events
- Damaging Winds in Louisiana, August 13, 2011$46,000 · 55 kt wind · 4 events
- Flash Flood and Flood in South Carolina, August 13, 2011$35,000 · 2 events
- Flood and Hail in Illinois, August 13, 2011$7,000 · 2 in hail · 25 events
- Damaging Winds in Florida, August 13, 20112 injured · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345081, 345082, 345084, 345085, 345083, 345086, 345079, 345080.